Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 7, 2003

July 7, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 5:00 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 5:00 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT MON JUL 07 2003

EARLY UPDATE TO REMOVE A FEW COUNTIES FROM THE FLOOD WATCH/SEVERE
THUNDERSTORM WATCH AS CONVECTION HEADED FURTHER SOUTHWARD.
OTHERWISE...NO MAJOR CHANGES IN EVENING FORECAST.

-------------------------------------------------------------------

FIRST ROUND OF CONVECTION NEARING EASTERN BORDER OF CWA AND...BASED
ON PRESENT MOVEMENT...SHOULD EXIT BY 4 PM THIS AFTERNOON. ANOTHER
ROUND OF CONVECTION IN OHIO WILL REACH WESTERN AREAS THIS EVENING.
WATCH BOX ISSUED FOR OHIO AND WESTERN PA FOR THIS EVENING INCLUDES
MY WESTERN COUNTIES. WILL ISSUE FLOOD WATCH FOR SAME COUNTIES AS
SOME AREAS HAD HEAVY RAINFALL SUNDAY AND EARLIER TODAY.

NOT MUCH CHANGE EXPECTED THROUGH FRIDAY AS A FRONT LIES NW TO SE
ACROSS THE AREA A WEAK SHORTWAVES MOVE ALONG THE FRONT. WITH COPIOUS
MOISTURE TO THE SOUTH OF THE FRONT PLENTY OF CONVECTION LIKELY
THROUGH THE WEEK WITH TIMING DIFFICULT AS DEVELOPMENT WILL BE TIED
TO UPPER JET MAXES AND WEAK VORTICITY CENTERS...AND MCS DEVELOPMENT
POSSIBLE.

COOLER...SOMEWHAT DRIER AIR TO ARRIVE FOR THE WEEKEND WITH GRADUAL
WARMING AND INCREASE IN HUMIDITY DURING THE WEEKEND. NEXT FRONT
PROGGED THROUGH AREA ON MONDAY.

ISC GRIDS OUT.  WRKMIS SHORTLY.

.CTP...
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ024...PAZ033.

SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT MONDAY FOR ZONES PAC021...
PAC111.

RXR
Hazardous weather outlook, Jul 7, 4:00 AM EST, 14 hours 52 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN
SEVERE WEATHER THREAT.  SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON
TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO
LOCALLY SEVERE.  A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY
AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS
WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT
SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 7, 2:15 PM EST, 4 hours 37 minutes before
PAZ010-011-017-024-033-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON JUL 7 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
IF STORMS APPROACH...FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS
ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/BCL/SND
Special weather statement, Jul 7, 2:17 PM EST, 4 hours 35 minutes before
PAZ059-066-072015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS LANCASTER AND
LEBANON COUNTIES THROUGH 415 PM...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
MYERSTOWN TO MIDDLETOWN...MOVING SOUTHEAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR ELIZABETHTOWN AROUND 325 PM...RHEEMS...
BRICKERVILLE AROUND 330 PM...MANHEIM...DENVER AROUND 335
PM...ADAMSTOWN...REAMSTOWN...MOUNT JOY...AND LITITZ AROUND 340 PM
AND ROTHSVILLE AROUND 345 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, Jul 7, 2:49 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
349 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    HOMETOWN                  PA   WIND DAMAGE
07/07/03   SCHUYLKILL                     TREES AND POWER LINES
                                          BLOWN DOWN                                     DOWN

LAMBERT
Special weather statement, Jul 7, 4:32 PM EST, 2 hours 20 minutes before
PAZ010-011-017-024-033-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT MON JUL 7 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CAMERON...CLEARFIELD AND ELK.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES IN SOUTHWESTERN PENNSYLVANIA...

CAMBRIA AND SOMERSET.

A LINE OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS
CAMBRIA AND SOMERSET COUNTIES IN PENNSYLVANIA BETWEEN 645 PM AND 745
PM.

STRONG...POSSIBLY DAMAGING WIND GUSTS OF OVER 60 MPH FROM THE WEST
ARE EXPECTED WITH THIS LINE OF STORMS...ALONG WITH FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS OF AROUND AN
INCH ARE ALSO LIKELY.

FURTHER NORTH ACROSS CLEARFIELD...ELK AND CAMERON COUNTIES...SEVERE
WEATHER IS NO LONGER EXPECTED. A 1 TO 2 HOUR PERIOD OF LIGHT TO
MODERATE RAIN...WITH JUST A FEW RUMBLES OF THUNDER WILL OCCUR.

BCL/RXR/KL/CS

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 7, 6:52 PM EST
Where
Somerset County, Listie
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -79.017

Trees were reported down in Listie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367714.